Add To Favorites In PHR
Antidepressant withdrawal is a problem that can happen if you stop taking your antidepressant too quickly. It can make you feel sick.
This problem is sometimes called "antidepressant discontinuation syndrome" or "SSRI discontinuation syndrome."
The symptoms may be unpleasant, but they don't usually last long.
Having withdrawal symptoms does not mean you are addicted to the medicine.
Most antidepressants should be stopped gradually. Doctors call it "tapering off." People who take antidepressants should never stop or taper off without a doctor's help.
For most people with depression, there comes a time when they would like to stop taking their antidepressant medicine. But sometimes stopping too quickly can make you feel physically ill for a while. It happens to some people, but not others. It can even happen to people who follow a tapering plan.
Experts aren't sure why it happens. Antidepressants work by rebalancing some of your brain chemicals. So when you stop suddenly, it could be that the brain doesn't have time to get used to the change.
Symptoms usually start within 3 days after you stop taking the medicine. The symptoms may worry you, but they're not dangerous. They usually only last a week or two.
Symptoms may include feeling like you have the flu. You may:
You may also:
Tell your doctor about your symptoms. He or she may want to make sure there isn't something else wrong.
If you stopped taking your antidepressant suddenly, your doctor may have you start taking it again. But this time your doctor will give you a tapering plan. With this plan, you take smaller and smaller doses of your medicine until you're not taking it at all.
If you are already on a tapering plan and you have symptoms, your doctor may redo your plan to make it slower.
If you and your doctor agree that you're feeling good and are likely to stay well if you stop taking the medicine:
Other Works ConsultedWarner CH, et al. (2006). Antidepressant discontinuation syndrome. American Family Physician, 74(3): 449–456. http://www.aafp.org/afp/2006/0801/p449.html. Accessed December 11, 2014.
ByHealthwise StaffPrimary Medical ReviewerKathleen Romito, MD - Family MedicineSpecialist Medical ReviewerLisa S. Weinstock, MD - Psychiatry
Current as ofDecember 7, 2017
Current as of: December 7, 2017
Author: Healthwise Staff
Medical Review: Kathleen Romito, MD - Family Medicine & Lisa S. Weinstock, MD - Psychiatry
To learn more about Healthwise, visit Healthwise.org.
© 1995-2018 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
print close directions